Alert archive / Alabama / Flash Flood Warnings in 2004

Flash Flood Warning 20, NWS Huntsville, AL

June 26, 2004Franklin County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jun 26, 2004, 6:01 AM CDT for Franklin County, Alabama. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2004, 6:01 AM CDT (11:01 UTC)
Expired
Jun 26, 2004, 8:00 AM CDT
In force
119 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Franklin County, AL

The radar

The Columbus AFB radar (KGWX), 84 km from the middle of the area, began a volume at 11:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2004-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2004-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 261103
FFWHUN
ALC059-261300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
601 AM CDT SAT JUN 26 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEAST FRANKLIN COUNTY IN NORTHWEST ALABAMA

* UNTIL 800 AM CDT

* AT 601 AM CDT...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL
  WAS OCCURRING JUST EAST OF PHIL CAMPBELL. RADAR ESTIMATES BETWEEN  
  2 TO 3 INCHES OF RAIN HAS FALLEN SINCE 5 AM.

* SOME LOCATIONS AFFECTED INCLUDE...
  PHIL CAMPBELL

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3443 8755 3433 8754 3432 8776 3442 8777

$$ 


SS
2 follow-up statements
000 
WGUS74 KHUN 261130
FFSHUN
ALC059-261300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
630 AM CDT SAT JUN 26 2004

...A FLASH FLOOD WARNING CONTINUES FOR SOUTHEAST FRANKLIN COUNTY 
UNTIL 800 AM CDT...

AT 630 AM CDT...RADAR INDICATED A CLUSTER OF SHOWERS AND 
THUNDERSTORMS PRODUCING HEAVY RAINFALL ACROSS SOUTHEASTERN FRANKLIN 
COUNTY. CURRENT INDICATIONS ARE THAT THE RAIN WILL LIKELY TAPER OFF 
WITHIN THE NEXT 30 MINUTES. HOWEVER...RADAR ESTIMATES INDICATE THAT 
AROUND TWO INCHES OF RAIN HAS ALREADY FALLEN ACROSS THE WARNED AREA 
SINCE 5 AM. ANY ADDITIONAL RAINFALL WILL CAUSE RUNOFF PROBLEMS THIS 
MORNING.

SOME LOCATIONS AFFECTED THROUGH 800 AM CDT INCLUDE...
PHIL CAMPBELL...POSEY MILL AND SURROUNDING AREAS.

MOST FLOODING DEATHS ARE VEHICLE RELATED. NEVER ATTEMPT TO DRIVE OR
WALK ACROSS AREAS THAT ARE COVERED BY FLOOD WATERS. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. ABANDON VEHICLES
THAT STALL OR BEGIN TO FLOAT. MOVE TO HIGHER GROUND TO ESCAPE THE
FLOOD.

LAT...LON 3445 8755 3432 8754 3432 8773 3447 8773

$$
000 
WGUS74 KHUN 261249
FFSHUN
ALC059-261310-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
750 AM CDT SAT JUN 26 2004

...THE FLASH FLOOD WARNING FOR FRANKLIN COUNTY IS BEING ALLOWED TO
EXPIRE...

AT 750 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
RAINFALL HAS ENDED ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE SERIOUS 
THREAT OF FLOODING IS ENDING. THUS THE FLASH FLOOD WARNING WILL BE 
ALLOWED TO EXPIRE.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN HUNTSVILLE.

LAT...LON 3453 8808 3436 8809 3434 8756 3450 8756

$$ 

MR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 3:08 AM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 26, 3:08 AM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
308 AM CDT SAT JUN 26 2004

.DISCUSSION...
MAIN COLD FRONT OVER NE TN WITH TEMPS IN THE 50S BEHIND THE
FRONT WHILE AHEAD OF THE FRONT TEMPS ARE MAINLY IN THE UPPER 60S.
DEWPOINTS REALLY DROP OFF BEHIND FRONT TO THE LOWER 50S AND UPPER
40S OVR NRN MO. THICKNESS LINES SHOWS THAT THE COOL AIR WILL NOT
MAKE IT THIS FAR SOUTH. ALSO MOSTLY CLOUDY SKIES WITH A FEW BREAKS
IN THEM IS ALLOWING FOR PATCHY FOG AT A FEW LOCATIONS. WILL WAIT
CLOSER TO PRESS TIME TO SEE HOW WIDESPREAD THE FOG GETS BEFORE
DECIDING WHETHER TO ADD TO ZONES.

MODELS ALL SHOW THAT A WEAK COLD FRONT WILL PUSH THRU CWA AND STALL
OUT OVR SRN AL TODAY. AT 5H...A WEAK TROF NOW OVR MS WILL MOVE EAST
TODAY AND WITH LOTS OF LOW LEVEL MOISTURE AND WEAK INSTABILITIES
ACROSS CWA...MIGHT KICK OFF A FEW SHRA/TSRA TODAY. RADARS DOES SHOW
A FEW SHOWERS OVER NW MS ATTM. THUS WILL GO WITH A 20 POP FOR ALL CWA
TODAY. SHOULD SEE SOME SUN BY AFTERNOON...BUT OVERALL WILL KEEP
MOSTLY CLOUDY WITH TEMPS IN THE LOWER 80S.

FOR TONIGHT...ANOTHER 5H TROF NOW OVER SRN TX WILL MOVE SLOWLY NE.
ALSO COLD FRONT WILL BEGIN TO GO BACK NORTH AS WARM FRONT. THIS
COMBINATION WILL KEEP THE SLIGHT CHC OF PCPN ACROSS CWA.

BY SUNDAY/SUNDAY NIGHT 5H WAVE CONTINUES TO SLOWLY MOVE NORTHEAST
WHILE AT THE SFC A LOW WILL MOVE ACROSS TN...SIMILAR TO YESTERDAY.
THIS WILL INCREASE VV AND THE CHC OF PCPN OVER CWA...WILL GO LIKELY
POPS.

MONDAY...THE SFC LOW WILL HEAD INTO THE NERN US AND DRAG A COLD
FRONT INTO CWA BY MONDAY EVENING. 8H WINDS ARE ARND 40 KTS MONDAY
AFTN...THIS MAY KICK OFF SOME STRONG TSRA. GFS LOOKS TO HAVE THE
USUAL CONVECTIVE FEEDBACK FOR QPF. WILL GO WITH A 50 POP DURING THE
DAY AND 30 FOR MONDAY NIGHT.

REST OF FCST...THIS IS WHERE A BIG CHANGE IN THE MODEL OCCURS...
YESTERDAY GFS HAD PCPN/CLOUDS...NOW IT LOOKS LIKE PARTLY CLOUDY.
STILL THINKING IF I WILL ADD LOW POPS TO THIS TIME FRAME...MIGHT GO
WITH A AFTN/EVENING SHRA/TSRA. FRIDAY NIGHT AND SATURDAY LOOKS TO
HAVE A BETTER CHC OF PCPN AS A 5H WAVE IS PROGGED TO APPROACH
ALABAMA.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    82  65  80  68 /  20  20  60  60
SHOALS        83  65  81  69 /  20  20  60  60
CULLMAN       83  66  81  69 /  20  20  60  60
FAYETTEVILLE  81  64  79  67 /  20  20  60  60
FT PAYNE      81  66  80  68 /  20  20  60  60

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

07
Hazardous weather outlook, Jun 26, 5:00 AM CDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CDT SAT JUN 26 2004

ALZ001>010-016-TNZ076-096-097-261830-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
500 AM CDT SAT JUN 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

SOME ONGOING MINOR FLOODING WILL CONTINUE TODAY IN SOME LOCATIONS.
CONSULT FLOOD WARNINGS AND STATEMENTS FOR ADDITIONAL INFORMATION.

OTHERWISE...THE COMBINATION OF A WEAK FRONTAL BOUNDARY IN THE
VICINITY AND ABUNDANT LOW LEVEL MOISTURE...WILL RESULT IN WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY. THE
AREAL COVERAGE AND PRECIPITATION AMOUNTS WILL BE MUCH LESS THAN THE
PREVIOUS COUPLE OF DAYS...BUT A FEW LOCATIONS MAY RECEIVE BRIEF HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY)...

AN APPROACHING UPPER LEVEL SYSTEM WILL INTERACT WITH ENTRENCHED GULF
MOISTURE TO BRING NUMEROUS SHOWERS AND THUNDERSTORMS TO THE
TENNESSEE VALLEY ON SUNDAY. LOCALLY HEAVY RAINFALL IS ONCE AGAIN
POSSIBLE SUNDAY AFTERNOON AND EVENING. ADDITIONAL HEAVY RAIN...
COUPLED WITH SATURATED SOIL CONDITIONS...COULD RESULT IN ISOLATED
FLOODING PROBLEMS.

A RETURN TO A MORE TYPICAL SUMMERTIME PATTERN OF ISOLATED TO
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS IS ANTICIPATED FOR
MUCH OF THE UPCOMING WORK WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME.

15/CBD

In the hours before

Special weather statement, Jun 26, 5:53 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
553 AM CDT SAT JUN 26 2004

ALZ003-004-261200-
FRANKLIN AL-LAWRENCE-
553 AM CDT SAT JUN 26 2004

...HEAVY RAIN OVER SOUTHEAST FRANKLIN COUNTY ALABAMA...

SLOW MOVING THUNDERSTORMS OVER SOUTHEAST FRANKLIN COUNTY ALABAMA WAS
DUMPING HEAVY RAIN JUST EAST OF THE PHIL CAMPBELL AREA. RADAR
ESTIMATES OF 2 TO 3 INCHES OF RAIN HAS FALLEN SINCE 5 AM. THESE
STORMS WERE MOVING EAST AROUND 5 MPH. SINCE THE GROUND IS NEARLY
SATURATED FROM RECENT HEAVY RAIN...LOCALIZED FLOODING CAN BE EXPECTED
IN EXTREME SOUTHEAST FRANKLIN COUNTY ALABAMA.

BE SURE TO STAY TUNED TO NOAA WEATHER RADIO...OR A FAVORITE MEDIA
OUTLET...FOR FURTHER WEATHER AND HYDROLOGIC INFORMATION.

07

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:27 AM CDTFlash Flood WarningHUNLawrence3 hr

Nearby

Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.